Amiodarone side effects: A cause of Parkinson-like tremors?

content provided by mayoclinic.com

Amiodarone side effects: A cause of Parkinson-like tremors?

Question

Can amiodarone (Cordarone) cause tremors similar to those in Parkinson's disease? My father trembles so much he can't eat, and he says he feels like his insides are quivering. What can we do?

Gail
Tennessee

Answer

Tremors are a potential side effect of amiodarone (Cordarone), a drug used to treat and prevent abnormal heart rhythms (arrhythmias). But tremors can have other causes as well.

A neurologist can determine whether your father's tremors are due to amiodarone or another cause. If amiodarone is the culprit, adjusting the dosage or switching medications may be an option — however, it may take weeks or months to see improvement. In some cases, amiodarone may still be the best treatment option depending on the details of your father's condition. Your father should discuss this with his doctor.

Other common amiodarone side effects include numbness or tingling in fingers and toes, trouble in walking, unusual and uncontrolled body movements, painful breathing and shortness of breath.

Last Updated: 10/25/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version